POSTSURGICAL DIARRHEA

Share this content:

One vexing problem for anyone who has had a cholecystectomy is postoperative diarrhea, which can be explosive in every sense of the word. I see a similar problem in selected patients with irritable bowel syndrome (IBS). The solution in both instances is once- or twice-daily dosing of cholestyramine (I prefer a “light” formulation). The source of this pearl was an old general practitioner in the wilds of west Texas.
—Ben Wofford, MD, Newton, N.C.

While possibly helpful for postcholecystectomy diarrhea, the recommendation for IBS is much less studied. The approach is based on a very small study from Italy (Gut. 1987;28:970-975) that was designed to test for bile acid malabsorption in functional diarrhea, not specifically treatment with cholestyramine. There are few other data, and the recommendation should be considered largely anecdotal. Since adverse effects of cholestyramine include constipation, abdominal discomfort, nausea, flatulence, vomiting, diarrhea, heartburn, and indigestion, as well as deficiencies in the fat-soluble vitamins (A, E, D, and K), long-term use seems less than ideal without data to support it.
—Daniel G. Tobin, MD (98-17)

Contact Us at: Letters@ClinicalAdvisor.com

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters